question-icon

Suggest treatment for severe hair loss

default
Posted on Mon, 18 May 2015
Question: I have been losing my hair for a couple of years (head, under arms,pubic area and my eyelashes as well). I have been tested for thyroid and have been told the results were within the normal range. Now I am itchy as well on my scalp and body. I went to a Dermatologist and was given some creamfor my skin to control the itch and a liquid to apply to my scalp at night. What can I do to find out what is causing the hair loss and itching. My hair loss on my head is more than half gone. I can tell by the looseness of an old barrette, also my hairdresser has commented several times about shedding.what do I do next?
medications: Metoprolol succinate -XL100mg; valsartan diovan HCT 160-12.5:pravastatin 10mg. Centram multi vitamin; Tylonol as needed for arthritis pain.also unable to lose weight. I use Splenda, cut back on carbs, I eat vegs when stomach tolerates it (I have Diverticulitis which flares up sporatically).coffee 1-2 cups per day.
doctor
Answered by Dr. Chakravarthy Mazumdar (10 hours later)
Brief Answer:
Multiple factors leading to hair loss

Detailed Answer:
Hi,

I diligently went through your entire description and felt there are more factors that it appears that are likely causing hair loss. Being a post menopausal women it is obvious to have some hair thinning because more hair follicles are in resting phase than a normal woman.

Having said that your dermatologist almost made it clear that you may be having an fungal infection of the skin and scalp and that is the reason there is itching. This fungus grows rampant in the hair areas because of favourable conditions. This is much evident with the fact that the itchiness reduces after shampooing and increases the next day. So the shampoo flushes away the fungus temporarily. Let me remind you that as we age our defences against fungus mitigate and become a ground for their multiplication. The fungal infection lead to acute hair loss. This is over the androgenic alopecia that women generally have after menopause (for two years). I also would like to inform that the multiple medications that you take could lead to minimal hair loss.

I would take the benefit of doubt that your thyroid hormone levels are normal and may not be directly linked to the hair loss. I would also blame on the poor nutritional habits in older people who have insufficiency of Vitamins, Iron, biotin.

So ask your primary doctor about supplementation. Let the antifungal treatment continue for three months.
Above answer was peer-reviewed by : Dr. Shanthi.E
doctor
Answered by
Dr.
Dr. Chakravarthy Mazumdar

General & Family Physician

Practicing since :2004

Answered : 1779 Questions

premium_optimized

The User accepted the expert's answer

Share on
Suggest treatment for severe hair loss

Brief Answer: Multiple factors leading to hair loss Detailed Answer: Hi, I diligently went through your entire description and felt there are more factors that it appears that are likely causing hair loss. Being a post menopausal women it is obvious to have some hair thinning because more hair follicles are in resting phase than a normal woman. Having said that your dermatologist almost made it clear that you may be having an fungal infection of the skin and scalp and that is the reason there is itching. This fungus grows rampant in the hair areas because of favourable conditions. This is much evident with the fact that the itchiness reduces after shampooing and increases the next day. So the shampoo flushes away the fungus temporarily. Let me remind you that as we age our defences against fungus mitigate and become a ground for their multiplication. The fungal infection lead to acute hair loss. This is over the androgenic alopecia that women generally have after menopause (for two years). I also would like to inform that the multiple medications that you take could lead to minimal hair loss. I would take the benefit of doubt that your thyroid hormone levels are normal and may not be directly linked to the hair loss. I would also blame on the poor nutritional habits in older people who have insufficiency of Vitamins, Iron, biotin. So ask your primary doctor about supplementation. Let the antifungal treatment continue for three months.